Michigan, 2021Winter Weather in Michigan, December 23, 2021
December 23, 2021 · NWS MQT · 1 event in 1 county or zone
Moderate lake effect snow was reported in Marquette County during the afternoon and evening of the 23rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate lake effect snow was reported in Marquette County during the afternoon and evening of the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 23, 12:54 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Dec 23, 12:54 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1254 PM EST Thu Dec 23 2021
.SHORT TERM...(Today and tonight)
Issued at 209 AM EST THU DEC 23 2021
Overall, a cloudy and calm night across the area. Most places have
dropped into the single digits in the interior west and low teens
elsewhere.
Upstream, IR imagery shows the next system slowly approaching from
the west. The area of interest over Minnesota, is creating some
light radar returns, and a couple scattered light snow reports. As
this area of isentropically/waa forced snow moves east into the
region, expecting snow showers to gradually make it to the surface.
Not much accumulating snow is expected, and the chance pops
represent confidence of much making it through the dry air in place
over the region. In the south central and east by afternoon, flow
off the Bay of Green Bay and Lake Michigan aided by the approaching
shortwave aloft, looks to provide an extra boost, but still snow
amounts look to only amount to an inch or two. Day time highs look
to climb into the mid-upper 20s to low 30s.
Expecting shower activity to wane this evening. Another calm and
cloudy night is expected afterwards. Lows look to drop into the 20s
in the east half and near the lakeshores, and high teens in the
interior west.
.LONG TERM...(Friday through Wednesday)
Issued at 440 AM EST THU DEC 23 2021
The large scale pattern across N America in the extended fcst period
will be driven by an anomalously strong ridge over the N Pacific and
Aleutians which will force a downstream western N America trough,
which in turn will tend to force ridging farther downstream over
eastern N America. However, with the AO forecast to remain in the
negative phase, and the NAO trending more neutral, but still overall
weakly negative, this will temper eastern ridging and any warmth
downstream into the Great Lakes during the period. The end result of
this pattern will be a series of shortwaves ejecting from the
western CONUS trough with associated sfc low presures tracking
across the Great Lakes region bringing periods of snowfall.
Temperatures will fluctuate due to the series of shortwaves moving
across the Great Lakes region, but overall, temps through at least
the first half of next week should be above normal. The bulk of the
coldest air will be held up over western Canada and the northern
Rockies underneath the mean western CONUS trough.
A shortwave will reach the Upper Great Lakes by Fri evening.
WAA/isentropic ascent regime ahead of this shortwave should support
some light pcpn development despite fcst soundings depicting fairly
dry air in the mid-levels. Fcst soundings with shallow low-level
moisture would indicate -fzdz or possible flurries, especially for
central and eastern portions of the cwa aided by an upslope sse
flow. Temperatures could maybe even be warm above freezing for rain
or dz to mix in Fri afternoon/evening. If you have travel plans on
Christmas Eve day, be aware that the light mixed pcpn could make for
some slippery road conditions. Light rain or drizzle will linger
across the e into Fri evening, but should generally end by or
shortly after midnight as the shortwave and associated isentropic
ascent push east of the fcst area.
Christmas Day looks quiet with models showing shortwave ridging over
the area in between shortwaves. Another weak wave passing through
Sat night/Sun morning may generate some patchy light snow.
After a quiet day on Sunday under broad ridging, a Pacific shortwave
moving in off the southern CA coast will eject northeastward out of
the western CONUS trough and move into the western Great Lakes Sun
night/Mon morning. Model averaged QPF of .25 to .50 inch would
suggest the potential for at least a widespread advisory snowfall
event with perhaps a few counties pushing warning criteria.
Obviously, this will be a system that will warrant close monitoring
as we head into the Christmas weekend. Given marginal CAA at best,
there probably won't be much LES behind this system later Mon into
Tue.
Models indicate the potential for another Pacific shortwave to eject
ne from the western CONUS trough, and provide another opportunity
for some snow late Tuesday into Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1254 PM EST THU DEC 23 2021
Weak ridging in the upper levels should be sufficient enough to keep
IWD at VFR levels for the duration of the TAF period. Elsewhere
though, a shortwave moving through will produce some snow showers at
KCMX and KSAW this afternoon at which point flight conditions will
deteriorate to MVFR/IFR levels at KCMX. KSAW is already at IFR
levels and will remain there for the duration of the TAF period.
Meanwhile, wind speeds will generally be south/southeasterly at 5 to
10 kts until tonight and tomorrow when they increase to 10 to 13 kts
with gusts up to 23 kts.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 209 AM EST THU DEC 23 2021
With a sfc ridge overhead, winds will remain on the lighter side
through tonight. A trof will slowly approach from the west through
the day Thursday into Saturday as southerly winds increase to around
30 knots by Friday afternoon across the east half. Winds become
northerly as the trof shifts east on Saturday night, with winds
around 25 knots. Lighter winds will then persist into the start of
next week with sfc high pressure moving overhead.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...JP
LONG TERM...Voss
AVIATION...TDUD
MARINE...JP
Hazardous weather outlook, Dec 23, 3:05 AM EST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
305 AM EST Thu Dec 23 2021
MIZ001>007-009>014-084-085-241000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
305 AM EST Thu Dec 23 2021 /205 AM CST Thu Dec 23 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A mix of light snow, light rain, and light freezing rain on
Christmas Eve day may lead to slippery road conditions in some
areas.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipate at this
time.
LSZ162-240>251-263>267-241000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
305 AM EST Thu Dec 23 2021 /205 AM CST Thu Dec 23 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-241000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
305 AM EST Thu Dec 23 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Voss
Winter Weather, Marquette
- When
- December 23, 3:00 PM EST to 10:00 PM EST
- Where
- Marquette forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 4 indirect
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Moderate to occasionally heavy lake effect snow of 4 to 5 inches was reported from Big Bay through Negaunee and Marquette to Harvey during the afternoon and evening of the 23rd.
The moderate to heavy snow likely contributed to a fatal accident on Highway M-553 just north of Marquette Mountain. Police say a Ford Fusion, driven by a 70-year-old Marquette man, was traveling north on M-553 at 729 pm when the driver lost control and crossed the center line. The Ford Fusion collided with a Nissan Versa driven by a 65-year-old Marquette man. There were two passengers in the Ford and one in the Nissan. All five people were transported to UPHS-Marquette for treatment. The passenger of the Nissan, a 63-year-old Marquette woman, was pronouned dead at the hospital. The crash shut down M-553 for hours between Division Street and County Road 480.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 23, 202120 injured · $500,000 · 1 event
- Winter Storm and Avalanche in Colorado, December 23 to 25, 20211 death · 6 events
- Strong Wind in Montana, December 23, 2021$1.0 million · 1 event
- Flooding and Heavy Snow in California, December 23 to 25, 2021$7,000 · 65 kt wind · 33 events
- Winter Storm and Heavy Snow in New Mexico, December 23 to 25, 2021$15,000 · 59 kt wind · 10 events
- Winter Storm and Heavy Snow in Colorado, December 23 to 25, 202117 events
- Heavy Snow and High Wind in Colorado, December 23 to 25, 202161 kt wind · 12 events
- Debris Flow and Flooding in California, December 23 to 24, 20218 events
- Heavy Snow and Heavy Rain in Arizona, December 23 to 24, 20218 events
- Heavy Snow in Idaho, December 23 to 26, 20218 events
- Heavy Snow and Winter Weather in Utah, December 23 to 25, 20217 events
- Winter Storm and Winter Weather in Alaska, December 23 to 27, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998916.